Tyrosine kinase inhibitors (TKIs) have improved outcome for many tumors. Although better tolerated than cytotoxic chemotherapy, they may cause several adverse events (AEs) and various endocrine-related toxicities have been reported under TKI treatment. The toxicity profile varies between the different TKI compounds. This review focuses on the main endocrinopathies caused by TKIs. Thyroid dysfunction and, in particular, hypothyroidism are the most frequent and best described. Several potential mechanisms have been hypothesized, including thyroid gland dysfunction, hormone metabolism impairment and hypothalamus-pituitary-thyroid axis imbalance. TKIs have been reported to influence almost all glands. In particular, they are associated with adrenal insufficiency, growth retardation due to growth hormone (GH) and/or insulin-like growth factor-1 (IGF1) deficiency, hypogonadism, and male and female fertility impairment. TKIs may affect bone metabolism, in particular decreasing osteoclastogenesis and bone turnover and, in turn, they may cause secondary hyperparathyroidism. Hypocalcemia has been reported under lenvatinib and vandetanib treatment and parathyroid hormone (PTH)-dependent and PTH-independent mechanisms have been hypothesized. Metabolic alterations during TKI treatment range from hypoglycemia with imatinib and dasatinib to hyperglycemia with nilotinib; dyslipidemia improved with imatinib and worsened with nilotinib, sunitinib, pazopanib, sorafenib, and famitinib. Endocrine-related AEs should be managed by dedicated endocrinologists. Hormone deficiencies are easily managed by replacement therapy, while endocrine hyperfunction may be improved by symptomatic treatment. Severe situations should be managed in coordination with the oncologist, trying to limit the need for TKI dose reduction or interruption.

Endocrine-related adverse conditions induced by tyrosine kinase inhibitors / S. De Leo, M. Trevisan, C. Moneta, C. Colombo. - In: ANNALES D'ENDOCRINOLOGIE. - ISSN 0003-4266. - 84:3(2023 May), pp. 374-381. (Intervento presentato al 65. convegno International Meeting of Clinical Endocrinology – Henri-Pierre Klotz: Iatrogenic Endocrinopathies) [10.1016/j.ando.2023.03.009].

Endocrine-related adverse conditions induced by tyrosine kinase inhibitors.

S. De Leo
Primo
;
C. Moneta
Penultimo
;
C. Colombo
Co-ultimo
2023

Abstract

Tyrosine kinase inhibitors (TKIs) have improved outcome for many tumors. Although better tolerated than cytotoxic chemotherapy, they may cause several adverse events (AEs) and various endocrine-related toxicities have been reported under TKI treatment. The toxicity profile varies between the different TKI compounds. This review focuses on the main endocrinopathies caused by TKIs. Thyroid dysfunction and, in particular, hypothyroidism are the most frequent and best described. Several potential mechanisms have been hypothesized, including thyroid gland dysfunction, hormone metabolism impairment and hypothalamus-pituitary-thyroid axis imbalance. TKIs have been reported to influence almost all glands. In particular, they are associated with adrenal insufficiency, growth retardation due to growth hormone (GH) and/or insulin-like growth factor-1 (IGF1) deficiency, hypogonadism, and male and female fertility impairment. TKIs may affect bone metabolism, in particular decreasing osteoclastogenesis and bone turnover and, in turn, they may cause secondary hyperparathyroidism. Hypocalcemia has been reported under lenvatinib and vandetanib treatment and parathyroid hormone (PTH)-dependent and PTH-independent mechanisms have been hypothesized. Metabolic alterations during TKI treatment range from hypoglycemia with imatinib and dasatinib to hyperglycemia with nilotinib; dyslipidemia improved with imatinib and worsened with nilotinib, sunitinib, pazopanib, sorafenib, and famitinib. Endocrine-related AEs should be managed by dedicated endocrinologists. Hormone deficiencies are easily managed by replacement therapy, while endocrine hyperfunction may be improved by symptomatic treatment. Severe situations should be managed in coordination with the oncologist, trying to limit the need for TKI dose reduction or interruption.
Adverse events; Endocrine; Endocrinopathy; Tyrosine kinase inhibitors;
Settore MED/13 - Endocrinologia
mag-2023
Article (author)
File in questo prodotto:
File Dimensione Formato  
De Leo Colombo 2023.pdf

accesso riservato

Tipologia: Publisher's version/PDF
Dimensione 709.05 kB
Formato Adobe PDF
709.05 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/968143
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 1
social impact